Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 149, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 16, 2010, 5:18 PM CDT for Johnson County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2010, 5:18 PM CDT (22:18 UTC)
- Expired
- Jun 16, 2010, 6:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Johnson County, KS
The radar
The Pleasant Hill radar (KEAX), 49 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:49 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 16, 3:49 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 349 PM CDT WED JUN 16 2010 .DISCUSSION... SCATTERED THUNDERSTORMS WERE DEVELOPING IN ERN KS AHEAD OF A WEAK SHORTWAVE TROUGH MVG THROUGH KS AND OK. THE SHEAR IS QUITE WEAK WITH AN OUTFLOW BOUNDARY PROGRESSING SE WELL AHEAD OF THE CONVECTION. THERE HAS BEEN AN ATTEMPT FOR THE CONVECTION TO MOVE EAST THIS AFTN...BUT GIVEN THE LOWER DEWPOINTS AND WEAKER BOUNDARY LAYER FLOW...CONVECTION TENDS TO WEAKEN AS IT APPROACHES THE KC METRO. SBCAPE WAS BELOW 1500 J/KG THIS AFTN FOR XTRM WRN MO WITH THE ERN KS CONVECTION LIKELY TO PROGRESS MORE SE TOWARD THE HIGHER THETAE ENV. THEREFORE HAVE RAISED POPS SLIGHTLY FOR THIS EVENING FOR THE SWRN GRIDS. OVERNIGHT...THE LLJ INTENSIFIES THROUGH CNTRL KS TO CENTRAL NEB WITH A WEAK BRANCH THROUGH MISSOURI. MODEST ISENTROPIC LIFT IS PRESENT THROUGH THE 208-215 K LAYER WITH ACCAS DEVELOPMENT LIKELY FOR THE WRN CWA SHORTLY BEFORE OR AFT MIDNIGHT. AS A RESULT...HIGH BASED THUNDERSTORMS WILL BE POSSIBLE WITH FCST SOUNDINGS INDICATING ONLY A VERY SLIM RISK OF SEVERE CONVECTION. ANY OVERNIGHT CONVECTION WILL SHIFT EAST THURSDAY MORNING WITH SSWLY BOUNDARY LAYER FLOW LEADING TO WARMER TEMPERATURES. HIGH DEWPOINTS AND TEMPS IN THE LOW 90S WILL DRIVE HEAT INDICES TO AROUND 100 FOR THE WRN CWA THURSDAY AND AGAIN FRIDAY. THE NEXT CONCERN IS THE UPPER TROUGH OVER THE WRN US WHICH WILL LIFT NE INTO THE NRN PLAINS THURSDAY AND FRIDAY. THIS SYSTEM WILL DRIVE A FRONT TOWARD XTRM NWRN MO BY LATE FRIDAY. ALTHOUGH SHEAR WILL BE WEAK...EXTREME INSTABILITY MAY LEAD TO THE DEVELOPMENT OF AN MCS NR THE IOWA BDR FRIDAY NIGHT. HAVE INCREASED POPS SLIGHTLY. DB EXTENDED (SATURDAY THROUGH WEDNESDAY)... AN UPPER LEVEL TROUGH REDEVELOPS OVER THE WRN US AS THE NRN PLAINS TROUGH SHIFTS EAST. THIS WILL PUT THE CWA IN SOUTHWESTERLY FLOW ALOFT FOR MOST OF THE FORECAST PERIOD. MOST MODELS ARE IN AGREEMENT IN KEEPING THE CWA ALONG THE SOUTHERN PERIPHERY OF THE THE FLOW WITH A NEARLY STATIONARY BOUNDARY LOCATED ACROSS THE EXTREME NRN CWA OR A LITTLE FURTHER NORTH INTO SRN NEB/SRN IOWA. AS A RESULT...THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THE BOUNDARY THROUGH AT LEAST TUESDAY...MAINLY ACR NRN MISSOURI. CONFIDENCE IS NOT HIGH AS ANY THUNDERSTORM COMPLEX WILL HAVE A DRASTIC INFLUENCE ON FUTURE THUNDERSTORM ACTIVITY. THEREFORE...THE REALIZED WEATHER WILL BE DEPENDENT ON THE MESOSCALE ENVIRONMENT WHICH WILL NOT BE HANDLED WELL BY THE MODELS. IT IS POSSIBLE THAT SUCCESSIVE CONVECTIVE COMPLEXES MAY IMPACT AT LEAST THE NRN CWA WITH HEAVY RAIN AND SEVERE WEATHER POSSIBLE. OTHERWISE...A VERY WARM AND HUMID AIR MASS WILL PREVAIL OUTSIDE OF ANY THUNDERSTORM ACTIVITY. AJ/DB && .AVIATION... THUNDERSTORMS WHICH DEVELOPED OVER CENTRAL KANSAS DURING THE MORNING WILL CONTINUE TO MOVE NORTHEAST...AFFECTING THE TAF SITES BETWEEN ABOUT 21Z-24Z. EXPECT ACTIVITY TO CONTINUE NORTHEASTWARD AWAY FROM THE TAF SITES DURING THE EVENING HOURS. THERE CONTINUES TO BE BE SIGNALS OF MORE EXTENSIVE ELEVATED CONVECTION DEVELOPING OVERNIGHT. STILL SIGNIFICANT UNCERTAINTY AS TO WHETHER THIS BAND OF TSTMS DEVELOPS DIRECTLY OVER THE TERMINAL CORRIDOR...OR MORE TO THE EAST...AND HAVE CONTINUED MENTION OF PROB30 TOWARD SUNRISE THURSDAY. OTHERWISE VFR CONDITIONS WILL PREVAIL EXCEPT DURING ANY THUNDERSTORM ACTIVITY. NRR && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 16, 4:26 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 426 PM CDT WED JUN 16 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-172130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 426 PM CDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT A BAND OF THUNDERSTORMS IN EASTERN KANSAS...FROM TOPEKA SOUTH TO NEAR CHANUTE KANSAS WILL CONTINUE TO MOVE EAST SOUTHEAST THROUGH EARLY THIS EVENING. THE STORMS ARE EXPECTED TO MOVE INTO THE WESTERN PART OF THE KANSAS CITY METRO AND MIAMI AND LINN COUNTIES IN KANSAS BETWEEN 5 AND 6 PM. A FEW STORMS MAY PRODUCE DAMAGING WINDS. THE STORMS WILL CONTINUE TO MOVE EAST THROUGH THE EVENING AND MAY REACH SEDALIA AND CLINTON BY 9 PM. AFTER 9 PM...THE STORMS WILL WEAKEN AND MOVE EAST AND SOUTHEAST OUT OF THE OUTLOOK AREA. THE THREAT FOR THUNDERSTORMS WILL THEN INCREASE...AFTER MIDNIGHT...ACROSS MOST OF THE OUTLOOK AREA. ALTHOUGH NO SEVERE WEATHER IS EXPECTED...A FEW STORMS MAY PRODUCE STRONG GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY BE ONGOING EARLY THURSDAY ACROSS NORTHEAST AND CENTRAL MISSOURI. OTHERWISE...A HOT AND HUMID AIR MASS WILL BUILD INTO THE AREA THURSDAY AND FRIDAY WITH TEMPERATURES EXPECTED TO REACH THE LOWER 90S AND AFTERNOON HEAT INDICES AROUND 100 DEGREES. THE VERY WARM HEAT INDICES MAY PERSIST INTO EARLY NEXT WEEK. A NEARLY STATIONARY FRONT WILL TAKE UP RESIDENCE FROM SOUTHERN NEBRASKA AND NORTHERN KANSAS EAST TO SOUTHERN IOWA AND NORTHERN MISSOURI FRIDAY THROUGH TUESDAY. A SERIES OF WEAK UPPER LEVEL DISTURBANCES MAY TRIGGER PERIODIC ROUNDS OF THUNDERSTORMS FRIDAY THROUGH TUESDAY IN THE VICINITY OF THE BOUNDARY...MAINLY IN NORTHERN MISSOURI ALONG AND NORTH OF ROUTE 36. SEVERE WEATHER WILL BE POSSIBLE ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH WEDNESDAY.
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 4:37 PM CDT | Areal Flood Advisory | EAX | Bates, Cass, Clay, Jackson, Platte | 4 hr |
| Jun 16, 5:42 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 48 min |
| Jun 16, 6:16 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 29 min |
| Jun 16, 6:36 PM CDT | Special Weather Statement | EAX | Cass | 39 min |
| Jun 16, 6:55 PM CDT | Flash Flood Warning | EAX | Cass, Jackson | 3 hr |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth | 49 min |
| Jun 16, 5:26 PM CDT | Flash Flood Warning | EAX | Johnson, Leavenworth, Wyandotte | 4 hr |
| Jun 16, 5:32 PM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.